Skip directly to search Skip directly to A to Z list Skip directly to site content

Tetrachloroethylene Toxicity
How Should Patients Exposed to Tetrachloroethylene Be Treated and Managed?

Course: WB 1110
CE Original Date: May 23, 2008
CE Renewal Date: May 23, 2011
CE Expiration Date: May 23, 2013
Download Printer-Friendly version [PDF - 360 KB]

Previous Section Next Section

Learning Objectives

Upon completion of this section, you will be able to

  • describe the principal treatment strategy for managing tetrachloroethylene poisoning.

Introduction

There is no antidote for tetrachloroethylene poisoning. Treatment consists of support of respiratory and cardiovascular functions.

Acute Exposure

No specific treatments are available for acute tetrachloroethylene exposures (Ellenhorn MJ 1988; Stutz DR 1992).

Data from humans are insufficient to determine an ingestion level at which emesis should be induced. If a gag reflex is not apparent, emetics should not be administered because the patient could breathe in the gastric contents. Gastric lavage may be useful if the person has recently ingested a large amount of tetrachloroethylene. The clinical value of charcoal and cathartics in this setting is not proven.

If a worker is exposed to a spill in which the clothing has become soaked with tetrachloroethylene, the contaminated clothing should be removed without endangering health care personnel. Supportive care directed to adequate ventilation and circulation should be provided. Moderately to severely exposed patients should have cardiac monitoring for possible dysrhythmias. Oxygen should be administered to those patients if respiratory depression has occurred.

CNS symptoms due to acute tetrachloroethylene inhalation exposure are transient but may linger for hours after exposure ceases. Patients usually recover rapidly without permanent neurological sequelae if hypoxia and shock have been prevented (Patel, Janakiraman et al. 1977) .

Because more than 80% of tetrachloroethylene is eliminated in exhaled air, controlled hyperventilation may enhance its elimination.

Hyperventilation therapy (volume, 10 liters/minute) was successfully used in a comatose 6-year-old who had ingested 8 -10 milliliters of pure tetrachloroethylene 2 hours before. The initial tetrachloroethylene blood level was 2,150 μg/dL. On the fifth day, when hyperventilation was terminated, the blood level had fallen to less than 100 μg/dL. However, the extent to which hyperventilation contributed to the child's recovery remains uncertain, and the effectiveness of hyperventilation in tetrachloroethylene overdose has not been adequately validated (Koppel, Arndt et al. 1985).

Chronic Exposure

Symptoms related to chronic exposure tend to worsen during exposure and improve when exposure ceases, such as over a weekend, during vacation, or after a job transfer. If there is no clear association between symptoms and exposure, other causes for symptoms should be considered.

For persons with tetrachloroethylene toxicity, the level of exposure either must be reduced or the source eliminated. In some occupational settings, it is possible to substitute an agent less hazardous than tetrachloroethylene. In other settings, it may be possible to eliminate hazards by increasing ventilation.

High levels of exposure can occur during cleanup of contaminated equipment and spills, and may require use of an approved full facepiece self-contained breathing apparatus or similar device. Procedures for spill cleanup should be established in advance. All containers of liquid tetrachloroethylene should be capped; rags soaked with tetrachloroethylene should be stored in sealed containers.

Key Points

  • There is no antidote for tetrachloroethylene toxicity; supportive measures should be administered.
  • In a patient who ingested tetrachloroethylene, controlled hyperventilation therapy was apparently successful.
  • Long-term management requires reduction or elimination of exposure.
   

Progress Check

16. The primary strategy for managing a tetrachloroethylene-poisoned patient may include

A. supportive measures
B. hyperventilation therapy
C. reduction or elimination of exposure
D. All of the above.

Answer:

To review relevant content, see Introduction and Key Points in this section.

17. Which one of the following statements IS NOT correct?

A. Symptoms related to chronic exposure tend to worsen during exposure and improve when exposure ceases.
B. CNS symptoms due to acute tetrachloroethylene inhalation exposure are transient but may linger for hours after exposure ceases.
C. Supportive care directed to adequate ventilation and circulation should be provided.
D. There is a specific antidote for tetrachloroethylene poisoning.

Answer:

To review relevant content, see Introduction in this section.

Previous Section Next Section
 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Road Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO

A-Z Index

  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #